Texas, 2010Flash Flooding and Hail in Texas, April 16 to 17, 2010
April 16 to 17, 2010 · NWS BRO · 5 events in 2 counties and zones
A weak upper level disturbance rotating around high pressure across the Deep South combined with very warm and humid air to produce scattered to numerous late afternoon thunderstorms across the Lower Rio Grande Valley on April 16th, some which produced flooding rains. Another round of scattered storms developed during the mid afternoon of the 17th near the coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $102,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance rotating around high pressure across the Deep South combined with very warm and humid air to produce scattered to numerous late afternoon thunderstorms across the Lower Rio Grande Valley on April 16th, some which produced flooding rains. Another round of scattered storms developed during the mid afternoon of the 17th near the coast. These storms set off boundaries which collided with other boundaries moving southwest from the Coastal Bend, ultimately feeding a cluster of strong to severe storms in Hidalgo County which produced a combination of flooding, hail, frequent lightning, and gusty winds during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 16, 12:45 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 16, 12:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
145 PM CDT FRI APR 16 2010
.SHORT TERM /TONIGHT THROUGH 7 AM SUNDAY/...IF I HAD RELY ON SINGLE
STATION ANALYSIS I WOULD THINK WE WERE IN THE MIDDLE OF TROPICAL
SEASON. OF COURSE THAT ISN/T THE CASE BUT MID APRIL IS TURNING OUT
TO BE QUITE WET. INFLUX OF GULF MOISTURE CONTINUES AS LOW LEVEL FLOW
REMAINS SOUTHEASTERLY WHILE MID LEVELS ARE INFLUENCED BY H5 LOW
CENTERED OVER THE EDGE OF THE CAPROCK ACROSS WEST TEXAS. THE UPPER
LEVELS ARE BEING DICTATED BY SOME TROUGHING WITH THE AXIS CURRENTLY
MOVING TO THE EAST OF DEEP SOUTH TEXAS.
BIGGEST FORECAST CHALLENGE FOR THE SHORT TERM IS POPS COVERAGE. WENT
LOW CHANCE POPS FOR TONIGHT AS DIURNAL HEATING WILL DIMINISH AND CIN
VALUES WILL INCREASE. H5 WARM CORE LOW WILL GRADUALLY MOVE EAST
ACROSS TEXAS SATURDAY WITH SURFACE LOW SLANTED TO THE WEST. SFC LOW
WILL HELP BRING A COOL FRONT/TROUGH TOWARDS DEEP SOUTH TEXAS
SATURDAY WHICH SHOULD BE ENOUGH TO LIFT SOME PARCELS FOR MORE SHOWER
DEVELOPMENT. MINOR SHORT WAVES IN THE FLOW ALOFT COMBINED WITH
DIURNAL HEATING SHOULD BE MORE THAN ENOUGH TO ALLOW FOR ADDITIONAL
PRECIP DEVELOPMENT BY AFTERNOON. TO PINPOINT EXACTLY WHERE
SHOWERS/STORMS WILL DEVELOP IS HARD TO DO BUT DREW HIGHEST POPS
ACROSS NORTHERN AND NORTHWESTERN AREAS OF CWA WHERE GREATEST LIFT
WILL OCCUR. BY SATURDAY NIGHT UPPER LEVEL WINDS BECOME MORE
NORTHWESTERLY WHICH WILL BRING IN SOME DRIER AIR WHICH SHOULD LIMIT
PRECIP CHANCES BY THE END OF THE PERIOD.
TRIED NOT TO GET TOO SPECIFIC WITH POPS BUT STILL HAND DREW ALL POPS
GRIDS. LOADED ADJMET FOR TEMPS BUT WENT SLIGHTLY ABOVE ALL GUIDANCE
FOR FRIDAY NIGHT/S LOWS AS ABUNDANCE OF MOISTURE IN THE GROUND
SHOULD PREVENT TEMPS FROM FALLING TOO FAR INTO THE UPPER 60S.
&&
.LONG TERM /7 AM SUNDAY THROUGH THURSDAY/...A WEAK COLD FRONT WILL
APPROACH DEEP SOUTH TEXAS SUNDAY WITH MINOR DISTURBANCES OUT AHEAD
OF IT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR SUNDAY
MORNING WITH A SLIGHT DRYING TREND LATE SUNDAY INTO MONDAY.
TEMPERATURES WILL CONTINUE TO BE NEAR NORMAL FOR THIS TIME OF YEAR
DUE MOSTLY TO THE CLOUD COVER. WINDS WILL BE LIGHT TO MODERATE FROM
THE EAST TO NORTHEAST THROUGH THE WEEKEND BECOMING SOUTHEAST THE
BEGINNING OF NEXT WEEK. MOISTURE WILL MOVE INTO THE AREA ONCE AGAIN
BY TUESDAY OF NEXT WEEK CAUSING A CHANCE OF SHOWERS AND
THUNDERSTORMS ONCE AGAIN. A RELATIVELY DRY AND STABLE AIRMASS WILL
BE IN STORE FOR DEEP SOUTH TEXAS THE MIDDLE TO THE LATTER PART OF
NEXT WEEK AS HIGH PRESSURE INFLUENCES THE AREA.
&&
.MARINE...TONIGHT THROUGH 7 AM SUNDAY...SMALL CRAFT ADVISORIES MAY
NEED TO BE EXTENDED LATER THIS EVENING AS ROUGH EASTERLY SWELLS MAY
PERSIST THROUGH TONIGHT. HOWEVER...A GRADUAL DIMINISHING TREND OF
THE SWELL HEIGHTS IS EXPECTED THROUGH THE WEEKEND. WIND SPEEDS WILL
BE MODERATE FROM THE EAST AND CHANCES OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL...GUSTY WINDS...AND DANGEROUS
CLOUD TO SURFACE LIGHTNING.
7 AM SUNDAY THROUGH TUESDAY...LIGHT TO MODERATE EAST TO NORTHEAST
WINDS ARE EXPECTED FOR THE GULF OF MEXICO WATERS EAST OF PADRE
ISLAND SUNDAY AS AN AREA OF LOW PRESSURE AND A TROUGH OF LOW
PRESSURE DEVELOP ALONG THE LOWER TEXAS COAST. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE OVER THE MARINE AREAS ON SUNDAY. ANOTHER
AREA OF SHOWERS AND THUNDERSTORMS ARE LIKELY ON TUESDAY AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH THE AREA.
&&
.AVIATION...MIX OF MVFR/VFR EARLY BECOMING MVFR/IFR OVERNIGHT. TALL
CB UP TO 50K FT AT TIMES WILL AFFECT FLIGHT PATHS FROM N TO S INTO
DEEP SOUTH TEXAS THIS AFTERNOON. TURBULENCE CAN BE EXPECTED IN THE
ATMOSPHERE EVEN SEVERAL MILES AWAY FROM CONVECTION. HAVE TEMPO
GROUPS IN TAFS FOR CONVECTION THIS AFTERNOON AS MOST SIGNIFICANT
PRECIP SHOULD STAY IN BETWEEN TAF SITES FOR THE MOST PART.
CONVECTION DIMINISHES AFTER SUNSET AND CIGS WILL QUICKLY LOWER DUE
TO HIGH MOISTURE CONTENT OF ATMOSPHERE. IFR CONDITIONS CAN BE
EXPECTED AFTER MIDNIGHT THROUGH SUNRISE AS STRATUS DEVELOPS BEFORE
QUICKLY RISING TO MVFR AND EVENTUALLY VFR.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 71 77 68 77 / 20 40 30 30
BROWNSVILLE 68 80 66 79 / 20 40 30 30
HARLINGEN 68 80 65 79 / 20 40 30 30
MCALLEN 69 83 67 80 / 20 40 30 30
RIO GRANDE CITY 68 82 64 80 / 30 40 30 30
SOUTH PADRE ISLAND 72 73 70 76 / 20 40 20 30
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ150-155-
170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SHORT TERM...69
LONG TERM...65Hazardous weather outlook, Apr 16, 4:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 PM CDT FRI APR 16 2010
TXZ248>257-171100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 PM CDT FRI APR 16 2010
...HEAVY RAINS DEVELOPING ACROSS EASTERN PORTIONS OF DEEP SOUTH
TEXAS LATE THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN
AND EASTERN PORTIONS OF DEEP SOUTH TEXAS. LOCALIZED FLOODING CAN BE
EXPECTED WITH SLOW MOVING STORMS ESPECIALLY AS THEY DEVELOP AND
MOVE ACROSS THE SAME AREAS. A FLASH FLOOD WATCH WATCH IS IN EFFECT
FOR BROOKS AND KENEDY COUNTIES THROUGH 10 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH
THE WEEKEND...CONTINUING THE FLOODING THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-171100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
500 PM CDT FRI APR 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TONIGHT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND UNTIL 7 PM CDT THIS EVENING. THERE IS A HIGH
RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE SMALL CRAFT ADVISORY FOR THE ADJACENT GULF OF MEXICO WATERS
MAY NEED TO BE EXTENDED UNTIL SATURDAY EVENING. A MODERATE TO HIGH
RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES THROUGH THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CASTILLO
In the hours before
Special weather statement, Apr 16, 3:36 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
436 PM CDT FRI APR 16 2010
TXZ251-162215-
KENEDY-
436 PM CDT FRI APR 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND HEAVY RAIN...
A THUNDERSTORM...MOVING NORTH AT 5 TO 10 MPH...WILL AFFECT RURAL
SOUTHWESTERN KENEDY COUNTY...UNTIL 515 PM CDT. GUSTY WINDS 40 TO 50
MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE
LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN
EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.
54/BM
Special weather statement, Apr 16, 3:45 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
445 PM CDT FRI APR 16 2010
TXZ254-255-162230-
INLAND WILLACY-INLAND CAMERON-
445 PM CDT FRI APR 16 2010
...A LINE OF THUNDERSTORMS WILL AFFECT CAMERON AND WILLACY
COUNTIES...
A LINE OF SLOW MOVING THUNDERSTORMS EXTENDING FROM CENTRAL CAMERON
TO WESTERN WILLACY COUNTY...WILL AFFECT SAN BENITO...HARLINGEN...
LASARA AND HARLINGEN VALLEY AIRPORT...UNTIL 530 PM CDT. GUSTY WINDS
UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL. RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING
OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
54/BM
Event by event
2 flash flood, 1 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Cameron
- When
- April 16, 5:00 PM CST to 6:00 PM CST
- Where
- Cameron County, 1.28 mi NNE of Harlingen to 0.71 mi SSW of Primera
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 26.198, -97.694
Pendleton Park and City Park in Harlingen was under water. One lane of North Farm to Market Loop 499 was closed. Local newspapers reported water surging through city streets between 6 and 7 PM. Power was knocked out at Valley International Airport from 7 until around 830 PM from unknown causes related to the storm. A daily record of 2.77 inches of rain fell in a very short time at Valley International Airport; radar estimates suggested 3 to 4 inches fell in areas which flooded.
Heavy Rain, Cameron
- When
- April 17, 2:45 PM CST to 3:15 PM CST
- Where
- Cameron County, 2.03 mi SSE of Evan to 1.49 mi SE of Evan
- Reported by
- NWS Employee
- Coordinates
- 25.953, -97.487
Heavy rainfall left 1 to 1 1/2 feet of water along Paredes Line Road, between Paseo Plaza near the intersection of Ruben Torres Blvd. (FM 802) and just north of CSR Blvd. and the Emerald Valley subdivision. Storm estimated rainfall, which was very localized, was 2.5 inches. Boundaries from these storms would later feed into more significant activity in Hidalgo County during the evening.
Flash Flood, Hidalgo
- When
- April 17, 6:30 PM CST to 7:30 PM CST
- Where
- Hidalgo County, 1.7 mi S of Palmhurst to 1.47 mi N of Mc Allen
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 26.245, -98.321
Rainfall of more than 4 inches in a little more than an hour produced flash flooding from Mission to McAllen between 730 and 830 PM. Local television news reported one home with water flooding the ground floor, and vehicles submerged, in Mission, from a combination of poor drainage and the blinding rains. Floodwaters covered a driveway, reaching the garage of a home on Highland Park Ave. in Mission. State Road 107 and Farm to Market 495 each were closed with up to 2 feet of water covering them. Flooding on the frontage road of Expressway 83 between 23rd Avenue and Ware Road produced water up to the windshields of dozens of cars in McAllen. Rainfall reached 2.46 inches in McAllen/Miller Airport, 3.40 inches at the nearby cooperative station, 3.74 inches in Mission, and 4.08 inches just northeast of Mission, all falling in a little more than an hour. The aftermath of the frontage road flooding was documented by video posted on YouTube. View the video at http://www.youtube.com/watch?v=6viYuz8VBW8 .
Thunderstorm Wind, Hidalgo
- When
- April 17, 6:45 PM CST
- Where
- Hidalgo County, 0.52 mi SW of Mission
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 26.214, -98.326
Wind Gust measured in the City of Mission.
Hail, Hidalgo
- When
- April 17, 6:55 PM CST to 7:03 PM CST
- Where
- Hidalgo County, 0.8 mi WNW of Shayland to 1.24 mi NE of Mission
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.226, -98.291
Quarter sized hail was reported in Mission in two locations along or near Griffin Road (FM 495): At the intersection of Griffin and Glasscock, and just north of Griffin on Bryan Road. Events occurred between 755 PM and 803 PM CDT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, April 16, 20102 injured · $1.1 million · 75 kt wind · 16 events
- Damaging Winds in Ohio, April 16, 2010$750,000 · 56 kt wind · 5 events
- Flash Flooding and Flood in Texas, April 16, 2010$270,000 · 14 events
- Damaging Winds in Pennsylvania, April 16, 20101 injured · $80,000 · 69 kt wind · 28 events
- Damaging Winds in West Virginia, April 16, 2010$225,000 · 62 kt wind · 3 events
- Damaging Wind in Pennsylvania, April 16, 2010$100,000 · 56 kt wind · 1 event
- Rip Current in Florida, April 16, 20102 injured · 1 event
- High Surf in Hawaii, April 16 to 17, 20109 events
- Damaging Winds in Maryland, April 16, 2010$2,000 · 52 kt wind · 4 events
- Hail in West Virginia, April 16, 20100.88 in hail · 2 events
- Winter Storm in Colorado, April 16 to 17, 20101 event
- Damaging Wind in Ohio, April 16, 2010$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236379, 236404, 236386, 236399, 236394.